CaltechAUTHORS
  A Caltech Library Service

High powers of random elements of compact Lie groups

Rains, E. M. (1997) High powers of random elements of compact Lie groups. Probability Theory and Related Fields, 107 (2). pp. 219-241. ISSN 0178-8051. https://resolver.caltech.edu/CaltechAUTHORS:20171107-075059031

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171107-075059031

Abstract

If a random unitary matrix U is raised to a sufficiently high power, its eigenvalues are exactly distributed as independent, uniform phases. We prove this result, and apply it to give exact asymptotics of the variance of the number of eigenvalues of U falling in a given arc, as the dimension of U tends to infinity. The independence result, it turns out, extends to arbitrary representations of arbitrary compact Lie groups. We state and prove this more general theorem, paying special attention to the compact classical groups and to wreath products. This paper is excerpted from the author's doctoral thesis, [9].


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1007/s004400050084DOIArticle
https://link.springer.com/article/10.1007%2Fs004400050084PublisherArticle
http://rdcu.be/ya17PublisherFree ReadCube access
Additional Information:© 1997 Springer-Verlag Berlin Heidelberg. Received: 15 October 1995; In revised form: 7 March 1996. The greatest thanks are due to Persi Diaconis (the author’s thesis advisor), for his many suggestions of problems (a small sampling of which appear in the present work), for his helpful advice when it came time to revise what had been written, and for his encouragement of the author’s procrastination. Thanks are also due to the following people and institutions, in no particular order: Andrew Odlyzko, for many helpful comments on Sect. 5 of [9]; AT&T Bell Laboratories (Murray Hill) and the Center for Communications Research (Princeton) for generous summer support; the Harvard University Mathematics Department and the National Science Foundation, for generous support for the rest of the year. Also, thanks are due, for helpful comments, to Nantel Bergeron, Maurice Rojas, Richard Stanley, and Dan Stroock. Last, but not least, the author owes thanks to Wojbor Woyczynski, both for introducing him to probability theory and for introducing him to Prof. Diaconis; the thesis excerpted here would be very different, had either introduction not been made.
Funders:
Funding AgencyGrant Number
AT&T Bell LaboratoriesUNSPECIFIED
Center for Communications Research (Princeton)UNSPECIFIED
Harvard UniversityUNSPECIFIED
NSFUNSPECIFIED
Issue or Number:2
Classification Code:Mathematics Subject Classification: (1991): 60B15, 22E99
Record Number:CaltechAUTHORS:20171107-075059031
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171107-075059031
Official Citation:Rains, E. Probab Theory Relat Fields (1997) 107: 219. https://doi.org/10.1007/s004400050084
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83015
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:07 Nov 2017 15:56
Last Modified:03 Oct 2019 19:01

Repository Staff Only: item control page